Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Time to start again!
Nov 22, 2002

I have been on a drug holiday for about 10 months after last treatment failed. Poz for 15 yrs and have used most nukes as well as Fortavase and Norvir. T cells are 235 and VL at 40,000. This is a change from 350 t's and 8000 VL when holiday started in May.

My doc says it's time to start again and has prescribed Sustiva, Kaletra, Tenofovir and 3tc as my new regime. Does this sound reasonable? Can I expect success and can it be long lasting given my prior drug resistance? My only concern, beyond all the side effects, is thatI am using so many drugs> I fear I will have no fallback option. She says I should "go for it" and get the virus to undetectable. It's our best, last chance. She says new drugs are coming and I will have future options.

Any thoughts?

You guys all are angels. I always consult this forum for answers to many questions. Keep it up. You make a difference.

Response from Dr. Cohen

Glad it helps. I am not so sure about that angel part, but we're all pleased to do it.

As for your meds - the combo listed is a well tested and validated one. There was a study in fact based on exactly this combo in exactly this circumstance - assuming a few things are true. First - that you have never taken a nonnucleoside drug in the past - such as not only Sustiva/efavirenz, but also nevirapine/viramune or even delavirdine/rescriptor. The reason is that Sustiva is a member of this class of drugs, and sadly, resistance to one is resistance to the others. So it makes sense to use it -if it is still fully potent - as playing that card in the deck is a key to the power of a new combo to work well.

As for PI resistance - the prior use of both fortovase/saquinavir and norvir/ritonavir can lead to some PI resistance depending on what happened - but despite this - Kaletra can still work. It all depends on how much PI resistance devloped.

And after NRTI / nuke resistance - 3TC and tenofovir are common choices. And good ones as well. This too can depend on what resistance happened earlier however - and there are variations on the theme of what these drugs might be able to do at this point.

However - now that you are on a treatment interruption - a resistance test is unlikely to be of much if any use. So unless you had one done while on the meds - you'll have to make this informed guess as to what meds will work.

With your relatively modest viral load and reasonable Cd4 count - a good solid potent regimen should work. As it did in a study of Sustiva/Kaletra and two NRTIs - with over 80% doing well - getting viral load suppression all the way to below 50 copies.

A few points. When combining Sustiva with Kaletra - it is more successful to take not just three caps twice a day of kaletra but 4 twice a day - to compensate for the lowering of the drug levels caused by the Sustiva (only with the kaletra - not the other meds). Also - while this should work - I agree that there are not many options left after this for now - so would monitor carefully to ensure you do get to <50 in the first 3 months or so. And if not - consider adding a fifth antiviral - perhaps a second protease inhibitor or third Nuke - or even T20 if it becomes available - - to make sure this one can work for a long while.

And finally - we are learning more about treatment interruptions prior to switches - and at this point - we have ambiguous data but it appears that it is rarely helpful as a strategy to improve the response to the next regimen.... but sometimes a break in meds is what someone needs to do just to be ready to restart.

Hope it works.



Previous
Dr. Cal Cohen, please advise.
Next
sti

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement